Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS State College, PA

June 13, 2018Potter County, Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 13, 2018, 7:31 PM EDT for Potter County, Tioga County, Pennsylvania. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2018, 7:31 PM EDT (23:31 UTC)
Expired
Jun 13, 2018, 8:30 PM EDT
In force
59 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Potter County, PA, Tioga County, PA

The radar

The Binghamton radar (KBGM), 105 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:46 PM EDTTSTM WND DMG3 E Mansfield, PATREES DOWN ON ROUTE 6, BLOCKING ONE LANE OF TRAFFIC
Jun 13, 8:02 PM EDTTSTM WND DMGBlossburg, PATREES AND WIRES DOWN NEAR PARKHURST STREET
Jun 13, 8:05 PM EDTTSTM WND DMGMorris Run, PATREES AND WIRES DOWN NEAR MORRIS RUN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS51 KCTP 132331
SVRCTP
PAC105-117-140030-
/O.NEW.KCTP.SV.W.0047.180613T2331Z-180614T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
731 PM EDT WED JUN 13 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Potter County in north central Pennsylvania...
  Tioga County in north central Pennsylvania...

* Until 830 PM EDT.

* At 731 PM EDT, severe thunderstorms were located along a line
  extending from near Millerton to near Galeton, moving east at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mansfield, Wellsboro, Morris, Blossburg, Galeton, Gaines,
  Covington, Arnot, Millerton, Keeneyville, Leetonia, Leonard
  Harrison State Park, Denton Hill State Park, Ogdensburg, Lyman Run
  State Park, Tioga, Roseville, Tioga Junction and Mansfield
  University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4199 7692 4160 7687 4159 7688 4157 7694
      4155 7696 4154 7769 4176 7785 4200 7713
      4200 7693
TIME...MOT...LOC 2331Z 289DEG 40KT 4193 7697 4168 7769 

HAIL...1.00IN
WIND...60MPH
 
$$

RXR
1 follow-up statement
796 
WWUS51 KCTP 140008
SVSCTP

Severe Weather Statement
National Weather Service State College PA
808 PM EDT WED JUN 13 2018

PAC105-140017-
/O.CAN.KCTP.SV.W.0047.000000T0000Z-180614T0030Z/
Potter PA-
808 PM EDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POTTER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Pennsylvania. 

LAT...LON 4160 7687 4159 7688 4157 7694 4155 7696
      4154 7738 4161 7738 4184 7690
TIME...MOT...LOC 0007Z 301DEG 32KT 4177 7675 4154 7726 

$$

PAC117-140030-
/O.CON.KCTP.SV.W.0047.000000T0000Z-180614T0030Z/
Tioga PA-
808 PM EDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN TIOGA COUNTY...

At 807 PM EDT, severe thunderstorms were located along a line
extending from Troy to 6 miles south of Morris, moving southeast at
40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Morris, Blossburg, Covington, Arnot and Ogdensburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 7687 4159 7688 4157 7694 4155 7696
      4154 7738 4161 7738 4184 7690
TIME...MOT...LOC 0007Z 301DEG 32KT 4177 7675 4154 7726 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:29 PM EDT, 2 minutes earlier.

Area forecast discussion, Jun 13, 7:29 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
729 PM EDT Wed Jun 13 2018

.SYNOPSIS...
A frontal system will move through the region today. Several
days of dry and pleasant weather will follow for Thursday into
the weekend. Mid summer-like heat and humidity will build in for
Sunday and Monday before another cold front cools things down
for the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SVR Watch #175 in effect until 11 PM EDT for my northern tier
counties...

High shear low CAPE environment over central and northern PA at
this hour as right entrance region of strong ULJ, and cold
front passing and moving into deep layer shear of 35-55kt.
Spinners occurring west of the Alleghenies, but cells have
continually weakened as they traverse east of the Allegheny
crest. Given impressive shear profile and rotating storms to our
west, earlier SVR Watch which covered just the far north was
accompanied by a companion watch covering the remainder of my
area sans the southeast. Best looking storms at this hour in my
CWA are pushing across Potter and Tioga. Fast moving line may
garner a severe warning shortly.

Showers should wind down pretty rapidly after sunset this
evening with most of the HREF members showing the convection to
have ended over all but perhaps the extreme SE zones. Drier air
will filter in pretty rapidly making for a comfortable night for
sleeping over most of the region.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Thursday looks like it will be a bright day with just a few flat
cu and a gusty NW breeze. Highs will vary from around 70 along
the NY border to around 80 near the Mason-Dixon line.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As high pressure builds in from the Midwest, cooler and drier
conditions will continue through Friday. By Saturday the surface
ridge axis will drift to our east and eventually off the Mid
Atlantic coast, helping bring moderating temperatures and a
notable increase in humidity. The ECENS and GEFS are in good
agreement with a surge in the upper heights for the late
Saturday through early Monday timeframe, bringing warm and humid
conditions to end the weekend and to start the new week.
Sunday's highs will be pushing 90s over the SE third, with temps
peaking Monday in the lower 90s. Overnight lows will also be
very mild/muggy with readings likely hanging in the 70s over the
Susq Valley both Sunday night and Monday night. Temps across
the north also potentially quite warm, but could be tempered by
cloud debris from likely MCS development off to our W/NW.

The mention of a thunderstorm re-enters the forecasts for
Saturday night into Sunday with the hint of some sort of MCS
rotating over the top of the ridge in the increasing
heat/humidity. I leaned toward fairly low POPS for Sunday and
Monday. Mid level temps in the GFS and ECMWF are forecast to be
quite warm leading me to suspect that if this pans out, the
convection will be isolated at best. Monday may present the
better chance of the two days with the indication a
shortwave/cold front could enter the picture before the day is
over.

Scattered showers/tstms hang around on Tuesday as trough to our
north slowly drops southward. Temps/humidity then trends
gradually downward into midweek.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Updated the TAFS as of 5 PM, for some adjustment for timing
of showers and storms. Some small areas of showers and storms
just to the west of Clearfield, main area over Lake Erie.

The area mainly in the warm sector now, and VFR across most of
the area.

Earlier discussion below.

Murky, drizzly MVFR to occasionally IFR conditions prevail
across the central mountains this afternoon. High-res short term
models continue to indicate a line of SHRA and TSRA to cross the
region later this afternoon into evening.

Tried to time this event as well as not bring conditions down
too far as current cloud and drizzle may cap the atmoshpere from
realizing enough instability for large storms.

Once the frontal boundary sweeps through the area overnight,
conditions will improve to good VFR although there may be a
brief period of MVFR fog around sunrise.

There will clear skies tomorrow but northwest winds will
increase through the morning hours with gusts to 25 to 30 kts
through the afternoon.

.Outlook...

Thu night...Winds diminishing under clear skies.

Fri-Sun...No sig wx expected.

Mon...Chance of showers and storms, mainly north and west.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Gartner
NEAR TERM...DeVoir/Gartner
SHORT TERM...La Corte
LONG TERM...La Corte/RXR
AVIATION...Ceru/Martin/Tyburski
Hazardous weather outlook, Jun 13, 7:01 PM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
701 PM EDT Wed Jun 13 2018

PAZ057>059-064>066-142315-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
701 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-142315-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
701 PM EDT Wed Jun 13 2018

...SEVERE THUNDERSTORM WATCH 176 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 6:27 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service State College PA
627 PM EDT WED JUN 13 2018

PAZ006-132300-
Potter PA-
627 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 700
PM EDT...

At 626 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
northeast of Shinglehouse, moving east at 45 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Galeton, Shinglehouse, Genesee, Harrison Valley, Ulysses and Oswayo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7761 4171 7761 4193 7821 4199 7821
TIME...MOT...LOC 2226Z 287DEG 41KT 4201 7806

RXR
Special weather statement, Jun 13, 6:54 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service State College PA
654 PM EDT WED JUN 13 2018

PAZ005-006-037-140000-
McKean PA-Potter PA-Tioga PA-
654 PM EDT WED JUN 13 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...AND
TIOGA COUNTIES UNTIL 800 PM EDT...

At 653 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Woodhull to near Troupsburg to near
Roulette. Movement was east at 50 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Mansfield, Wellsboro, Morris, Coudersport, Port Allegany, Elkland,
Blossburg, Roulette, Galeton, Westfield, Genesee, Lawrenceville,
Gaines, Covington, Arnot, Millerton, Harrison Valley, Leonard
Harrison State Park, Denton Hill State Park and Lyman Run State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4160 7687 4163 7772 4175 7826 4191 7829
      4200 7782 4200 7693
TIME...MOT...LOC 2253Z 271DEG 42KT 4209 7735 4203 7762 4182 7816

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:27 PM EDTSpecial Weather StatementCTPPotter33 min
Jun 13, 6:54 PM EDTSpecial Weather StatementCTPPotter, Tioga66 min
Jun 13, 7:57 PM EDTTornado WarningCTPLycoming, Tioga33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.